Rollins, C and Avouac, JP (2019) A Geodesy- and Seismicity-Based Local Earthquake Likelihood Model for Central Los Angeles. Geophysical Research Letters, 46 (6). pp. 3153-3162. ISSN 0094-8276
Abstract
We estimate time‐independent earthquake likelihoods in central Los Angeles using a model of interseismic strain accumulation and the 1932–2017 seismic catalog. We assume that on the long‐term average, earthquakes and aseismic deformation collectively release seismic moment at a rate balancing interseismic loading, mainshocks obey the Gutenberg‐Richter law (a log linear magnitude‐frequency distribution [MFD]) up to a maximum magnitude and a Poisson process, and aftershock sequences obey the Gutenberg‐Richter and “Båth” laws. We model a comprehensive suite of these long‐term systems, assess how likely each system would be to have produced the MFD of the instrumental catalog, and use these likelihoods to probabilistically estimate the long‐term MFD. We estimate Mmax = 6.8 + 1.05/−0.4 (every ~300 years) or Mmax = 7.05 + 0.95/−0.4 assuming a truncated or tapered Gutenberg‐Richter MFD, respectively. Our results imply that, for example, the (median) likelihood of one or more Mw ≥ 6.5 mainshocks is 0.2% in 1 year, 2% in 10 years, and 18–21% in 100 years.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2019, American Geophysical Union. All Rights Reserved. This is the published version of a paper published in Geophysical Research Letters. Uploaded in accordance with the publisher's self-archiving policy. |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Environment (Leeds) > School of Earth and Environment (Leeds) > Inst of Geophysics and Tectonics (IGT) (Leeds) |
Depositing User: | Symplectic Publications |
Date Deposited: | 06 Jan 2020 10:02 |
Last Modified: | 06 Jan 2020 10:02 |
Status: | Published |
Publisher: | American Geophysical Union |
Identification Number: | 10.1029/2018GL080868 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:155114 |